Alert archive / Iowa / Special Weather Statements in 2020
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 21, 2020, 8:22 PM CDT for Chickasaw County, Winneshiek County, Iowa; Houston County, Winona County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2020, 8:22 PM CDT (01:22 UTC)
- Expired
- Jun 21, 2020, 9:00 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Winneshiek County, IA, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 49 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
896
WWUS83 KARX 220122
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
822 PM CDT Sun Jun 21 2020
IAZ009>011-019-029-MNZ088-095-096-220200-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Fillmore-Winona-
Houston-
822 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FAYETTE...WINNESHIEK...EASTERN CHICKASAW...SOUTHERN WINONA...WESTERN
HOUSTON AND EASTERN FILLMORE COUNTIES...
At 820 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lewiston to near Canton to near
Ionia. Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Winona, Decorah, New Hampton, Caledonia, Rushford, Nashua, Lewiston,
Spring Grove, Harmony, Houston, Calmar, Fredericksburg, Mabel,
Lanesboro, Lawler, Spillville, Fort Atkinson, Canton and Protivin.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4346 9204 4397 9189 4404 9160 4403 9158
4402 9151 4401 9149 4401 9146 4400 9144
4397 9141 4394 9137 4353 9150 4292 9208
4291 9255 4292 9255
TIME...MOT...LOC 0120Z 259DEG 23KT 4392 9182 4348 9195 4298 9241
$$
04What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 21, 6:51 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 21, 6:51 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 651 PM CDT Sun Jun 21 2020 .SHORT TERM...(This evening through Monday) Issued at 305 PM CDT Sun Jun 21 2020 Atmosphere is primed and ready to go for isolated to scattered convection this afternoon as temperatures climb through the low to mid 80s across much of the area. Ongoing weak moisture transport continues to nudge dewpoints upward through the 60s, promoting MLCAPEs of 1000-2000 J/kg. Only limiting factor for more widespread convection thus far has been a lack of robust forcing. A decaying MCV passing through central IA did manage to trigger a few brief vigorous updrafts just south of our area. Otherwise there is a very weak H5 ripple that appears to be the mechanism responsible for some scattered pulse convection across far northeast Iowa into far southwest Wisconsin. Updraft development has been quick and robust, but in the absence of any substantial deep layer shear they have been unable to sustain themselves for long. Stronger cells this afternoon will be capable of producing small hail and gusty winds (perhaps marginally severe with a storm or two) as well as localized downpours. In this weakly forced environment, CAMs are having a hard time pinning down this pulse convection, but would expect it to remain focused mainly near and west of the Mississippi River where low level lapse rates are steepest. Seeing some agitated cu fields across portion of southeast MN and west-central WI. Main focus for stronger storms will be this evening as a stronger mid-level shortwave rolls into the area ahead of a cold front. Low level convergence associated with these features is already promoting development of a linear complex of storms from southwest MN into northwest WI. Juicy summerlike airmass out ahead of this line will fuel the storms as they slowly approach our area towards evening. CAMs show some general agreement with timing and evolution, but there's still enough spread to muddy the waters. Latest HRRR might be lagging a bit behind current convective development, but it pinpoints the line of storms entering our CWA from the northwest around 7 PM with gradual eastward progression across the rest of the area through roughly 1 AM. CAMs continue to favor a stronger southern tail to this line of convection that is progged to dive just to our south where nose of low level moisture transport will be focused over central/southern IA. So the question is how the northern portion of this convective line will evolve as it crosses our CWA, where forcing and instability aren't as favorable. Most CAMs show a break/gap in the line as it crosses our area. The line of convection will be arriving as instability is diminishing across our area, so our far western counties (grazed by SPC's slight risk) will see the greatest chance of any strong to severe activity. Soundings would support some gusty winds and perhaps isolated marginally severe hail. But again, deep layer shear will be meager so not expecting long-lived, sustained stronger storms. Localized heavy rainfall certainly a possibility with this tropical-like humid environment: PWATs >1.5", deepening warm cloud depths, and slow- moving storm progression. Northeast IA into far southwest WI will be the area of greatest concern, especially if southern flank of storms would begin to repeat along the outflow. Earlier HRRR runs suggested this possibility but now look a little more progressive. Something to watch, though. HREF mean QPF suggests 0.5 to 1.5" with max QPF on the order of locally 2 to 3+". Moisture transport will nose into our southeast late tonight, which may steer the weakening southern tail of convection into our south/east counties. While storm activity will be diminishing, there will likely be a more stratiform band of lingering rain continuing to progress through our east into Monday morning ahead of the approaching cold front. That front will drop in from the northwest just after daybreak and may trigger some additional isolated activity mainly across our southeast once it recovers from lingering morning showers. Less instability in place than today, but steep low level lapse rates may support a stronger storm or two. .LONG TERM...(Monday night through Sunday) Issued at 305 PM CDT Sun Jun 21 2020 Northwest flow aloft will dominate through mid-week as an amplified upper trough spins across the Great Lakes region. Despite a relatively dry, seasonable airmass, surface heating beneath cold mid- level temps will likely generate some scattered mainly diurnal showers/storms as weak upper waves rotate through the flow. By late in the week, the upper trough gets kicked east with the flow becoming more zonal. There is broad model agreement for a shortwave trough to slide through on Friday with a chance for storms as low- level moisture/instability increase. For next weekend, expect warmer highs in the 80s. With the progressive zonal flow pattern, some potential for periodic storms continues depending on timing of low predictability shortwave troughs. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 651 PM CDT Sun Jun 21 2020 Broken line of storms moving into RST at this hour and will make it into LSE around 02Z. These storms have largely been sub-severe but there will be an brief period of gusty winds out of the west to northwest as the storms blow through. Upstream obs have generally remained VFR despite the downpours, but cannot rule out a dip to MVFR or perhaps briefly IFR. Otherwise these storms have produced a decent amount of lightning and isolated small hail. Once they blow through there will be some lingering showers. Later tonight and perhaps into Monday morning may bring another round of showers and perhaps a storm to mainly LSE. Otherwise expect lowering MVFR ceilings towards daybreak as a cold front approaches. Should see a return to VFR around midday. Light and variable winds later tonight will quickly swing around to the north-northwest by late morning once the front drops through. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...JM AVIATION...Kurz
Hazardous weather outlook, Jun 21, 7:50 PM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 750 PM CDT Sun Jun 21 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-230100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 750 PM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight A broken line of thunderstorms will continue to progress eastward through the area this evening into the overnight. The storms are expected to continue weakening, but isolated strong to severe storms will still be possible this evening with gusty winds as the main threat and perhaps small hail. In addition, the storms are capable of producing locally heavy rainfall. Another round of showers and storms may pass by to the south of Interstate 90 overnight, also capable of producing locally heavy rainfall. Localized flooding and rises on area streams and rivers may occur where storms repeat over the same areas that saw substantial rainfall earlier. .DAYS TWO THROUGH SEVEN...Monday through Saturday Periodic thunderstorm chances will continue through the week. The probability of organized severe weather looks low at this time. .SPOTTER INFORMATION STATEMENT... Any reports of severe weather, heavy rainfall, or flooding would be appreciated tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz
In the hours before
Special weather statement, Jun 21, 7:47 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
747 PM CDT Sun Jun 21 2020
WIZ029-032>034-220115-
Buffalo-Jackson-Trempealeau-Clark-
747 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BUFFALO...
CENTRAL CLARK...WESTERN JACKSON AND NORTHERN TREMPEALEAU COUNTIES...
At 747 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles west of Greenwood to 9 miles
west of Arcadia. Movement was east at 40 mph.
Winds in excess of 40 mph and penny size hail are possible with these
storms.
Locations impacted include...
Black River Falls, Neillsville, Whitehall, Osseo, Blair,
Independence, Loyal, Strum, Greenwood, Price, Humbird, Hatfield,
Franklin, York, Eleva, Northfield, Merrillan, Willard, Alma Center
and Levis.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4417 9097 4437 9190 4460 9140 4460 9092
4481 9092 4485 9083 4483 9032 4473 9032
TIME...MOT...LOC 0047Z 253DEG 36KT 4479 9082 4429 9167
WetenkampSpecial weather statement, Jun 21, 7:47 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service La Crosse WI
747 PM CDT Sun Jun 21 2020
IAZ008>010-018-019-MNZ088-095-096-220115-
Floyd-Winneshiek-Chickasaw-Howard-Mitchell-Fillmore-Winona-Houston-
747 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HOWARD...EASTERN
FLOYD...NORTHWESTERN WINNESHIEK...CHICKASAW...SOUTHWESTERN
WINONA AND FILLMORE COUNTIES...
At 746 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Chatfield to 6 miles north of Lime
Springs to near Greene. Movement was east at 30 mph.
Winds of 40 to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Charles City, Cresco, New Hampton, Preston, Chatfield, Rushford,
Nashua, Harmony, Mabel, Lanesboro, Elma, Lime Springs, Wykoff,
Fountain, Canton, Ridgeway, Marble Rock, Ionia, Protivin and Jerico.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4354 9233 4385 9223 4385 9208 4387 9208
4392 9163 4354 9175 4291 9237 4291 9293
TIME...MOT...LOC 0046Z 269DEG 26KT 4379 9217 4354 9225 4290 9287
04Local storm report, Jun 21, 7:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
757 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL OSSEO 44.58N 91.22W
06/21/2020 M0.70 INCH TREMPEALEAU WI LAW ENFORCEMENT
DIME SIZE HAIL AND 20-30 MPH WIND GUSTS
OCCURRING NOW.
&&Local storm report, Jun 21, 7:58 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 2 SW STETSONVILLE 45.06N 90.34W
06/21/2020 M42 MPH TAYLOR WI PUBLIC
&&Local storm report, Jun 21, 8:16 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 3 E CHARLES CITY 43.07N 92.61W
06/21/2020 M43 MPH FLOYD IA AWOS
&&Special weather statement, Jun 21, 8:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
822 PM CDT Sun Jun 21 2020
IAZ009>011-019-029-MNZ088-095-096-220200-
Winneshiek-Chickasaw-Howard-Fayette-Allamakee-Fillmore-Winona-
Houston-
822 PM CDT Sun Jun 21 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
FAYETTE...WINNESHIEK...EASTERN CHICKASAW...SOUTHERN WINONA...WESTERN
HOUSTON AND EASTERN FILLMORE COUNTIES...
At 820 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lewiston to near Canton to near
Ionia. Movement was east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Winona, Decorah, New Hampton, Caledonia, Rushford, Nashua, Lewiston,
Spring Grove, Harmony, Houston, Calmar, Fredericksburg, Mabel,
Lanesboro, Lawler, Spillville, Fort Atkinson, Canton and Protivin.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4346 9204 4397 9189 4404 9160 4403 9158
4402 9151 4401 9149 4401 9146 4400 9144
4397 9141 4394 9137 4353 9150 4292 9208
4291 9255 4292 9255
TIME...MOT...LOC 0120Z 259DEG 23KT 4392 9182 4348 9195 4298 9241
04The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:47 PM CDT | Special Weather Statement | ARX | Buffalo, Clark, Jackson, Trempealeau | 28 min |
| Jun 21, 8:23 PM CDT | Special Weather Statement | ARX | Jackson, Trempealeau | 37 min |
| Jun 21, 9:01 PM CDT | Special Weather Statement | ARX | Crawford, La Crosse, Vernon | 44 min |
| Jun 22, 10:09 AM CDT | Flash Flood Watch | ARX | Grant | 9 hr |
| Jun 21, 7:05 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 40 min |
| Jun 21, 7:14 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 31 min |
| Jun 21, 9:19 PM CDT | Special Weather Statement | ARX | Fayette | 41 min |
| Jun 21, 10:20 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd | 55 min |
| Jun 21, 7:28 PM CDT | Special Weather Statement | ARX | Olmsted | 32 min |
Nearby
Special Weather Statements in Iowa, 2020Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.